The Costa Rica News (TCRN) – A drug used to treat pain in teething infants could mean big risks, including seizures, severe brain damage and even heart problems warned the Food and Drug Administration (FDA). The product, called 2% lidocaine, is present in many commercial brands as a liquid or gel and is used as a local anesthetic used to relieve dental discomfort.

The FDA is requesting that a warning be added to the label of these products, where it is specified that is not recommended for use in children.

Consulted before this, Dr. Ana Salas, the National Poison Center of the National Children’s Hospital, explains that many times parents apply the medication over and over in the baby’s gums to soothe the symptoms of teething but even if it calms the baby, means a big risk. He also explained that on the market there are similar analgesic products with a lighter effect, such as benzocaine.

“When given viscous lidocaine in excess to infants and young children it can be accidentally swallowed, causing seizures, severe brain damage and heart problems. Overdoses due to mistaken or accidental ingestion doses have resulted in hospitalization or death in infants and children.”

The representative recommended by the National Poison Centre is that before buying any of this type analgesic, check the label of the product components to verify whether or not lidocaine.

Ministry of Health in Costa Rica

“The Ministry of Health receives regular warnings from health authorities such as the FDA  and takes action depending on the alerts that we have in Costa Rica and according to what products are used in the country,” said in the Ministry.

Health officials say the warning labels are excellent preventive work on all products that are registered with lidocaine and going forward they will not be recommended for children under three years.

Meanwhile, Irma García, Advisor to the Minister explained that so far in Costa Rica no problems have occurred from the use of this medicine in children, however, they will create an order to add a warning in the medicine’s packaging.

The Costa Rica News (TCRN)

San Jose, Costa Rica

LEAVE A REPLY

Please enter your comment!
Please enter your name here